Drug-induced weight loss
Medications associated with weight loss include antibiotics, acetylcholinesterase inhibitors, sedatives, serotonin reuptake inhibitors, antiretrovirals, anticonvulsants, antifungals, antidiabetics, tyrosine kinase inhibitors, monoclonal antibodies, and alkylating agents.
Weight loss as an adverse effect from a medication can occur slowly, often over a period of several months. It is important for physicians to monitor their patients closely after initiating treatment with medications placing patients at risk for unintentional weight loss with surveillance office visits, as early recognition is the ideal management strategy. Often through dose adjustments, medication changes, or nutrition consultation, the downstream sequelae of malnutrition can be averted.
T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter
89362005 – Weight loss
- Eating disorder - disordered eating, anorexia nervosa, bulimia
- Adrenal insufficiency (see primary adrenal insufficiency, secondary adrenal insufficiency)
- Diabetes mellitus type 1
- Inflammatory bowel disease (see Crohn disease, ulcerative colitis)
- Celiac disease
- Chronic kidney disease
- Excessive exercise
- Chronic helminth infection
- Human immunodeficiency virus disease
- Laxative abuse